Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2005, 7:04 PM EDT for Wise County, City of Norton, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 7:04 PM EDT (23:04 UTC)
- Expired
- May 13, 2005, 8:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 132304 SVRMRX VAC195-720-140000- /O.NEW.KMRX.SV.W.0073.050513T2304Z-050514T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 704 PM EDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CITY OF NORTON IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF NORTON WISE COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF WISE * UNTIL 800 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTON...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WISE BY 710 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3694 8287 3683 8275 3695 8232 3719 8255 $$ DH
1 follow-up statement
000 WWUS54 KMRX 132337 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 735 PM EDT FRI MAY 13 2005 VAC195-720-140000- /O.CON.KMRX.SV.W.0073.000000T0000Z-050514T0000Z/ CITY OF NORTON VA-WISE VA- 735 PM EDT FRI MAY 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR WISE AND SOUTHERN CITY OF NORTON COUNTIES... AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WISE...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH FORK POUND RIVER DAM BY 745 PM EDT POUND BY 750 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCAL SPOTTER REPORTED HAIL UP TO 1 INCH IN DIAMETER IN AROUND THE CITY OF NORTON AT 720 PM. IF YOU ARE IN THE PATH OF THE STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3694 8287 3683 8275 3695 8232 3719 8255 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 13, 3:45 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT FRI MAY 13 2005 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE CLIMBED VERY CLOSE TO YESTERDAYS VALUES...RESULTING IN DECENT INSTABILITY AGAIN TODAY. MOST CONVECTION SO FAR HAS DEVELOPED IN THE CENTRAL/NRN MTNS...NE PLATEAU AND HIGHER TERRAIN OF SWRN VA. MOVEMENT HAS BEEN N TO NE AT 10 TO 15 MPH WITH AN ISOLATED REPORT OF HAIL UP TO ONE HALF INCH DIAMETER. THIS CONVECTIVE ACTIVITY MAY DECREASE WITH LOSS OF DAYTIME HEAT...BUT FOR CONTINUITY KEPT IN SLIGHT CHANCE POPS AFTER MIDNIGHT. NEXT SHIFT MAY CONSIDER ADDING PATCHY AREAS OF FOG...ESPECIALLY IN AREAS THAT ANY SIGNIFICANT RAINFALL ACCUMULATES TONIGHT. MIN TEMPS CLOSE TO PERSISTENCE EXPECTED. OTHERWISE...KEPT SIMILAR TIMING ON SATURDAY AND SATURDAY NIGHT WITH THE APPROACHING UPPER LEVEL TROUGH AND COLD FRONT...NUDGING POPS UP TO 70 PERCENT FOR SAT EVENING. ALSO...EXTENDED LOW POPS JUST INTO SUNDAY MORNING DUE TO SLOWER FROPA NOW ADVERTISED BY BOTH THE GFS AND NAM. NOT SURE ABOUT THREAT OF SEVERE STORMS AS UPPER LEVEL SUPPORT AND JET DYNAMICS SEEM A BIT FAR TO OUR NW. CERTAINLY MORE COVERAGE OF SHOWERS AND STORMS...WITH SOME STRONG STORMS POSSIBLE. PARTIAL CLEARING SUNDAY AFTERNOON AND EVENING...ALTHOUGH CLOUDINESS MAY LINGER JUST A BIT ACROSS THE NRN MOST AREAS. .LONG TERM...(MONDAY THROUGH FRIDAY)...UPR TROF TRAVERSES THE GREAT LAKES AND AMPLIFIES AS IT MOVES INTO THE NERN STATES. EARLY IN THE PERIOD DRY NWLY FLO PREVAILS WITH SFC RIDGE IN PLACE ACROSS THE ERN U.S. WILL NEED TO USE SLGT CHC POPS FOR SHRA/TSRA TUE NITE INTO WED FOR MOST OF THE FA WITH EMPHASIS ON SW VA/NE TN WHERE WEAK IMPULSES DROP SE ON THE BACK SIDE OF UPR TROF WITH WARM FRONT PROGRESSING NE THROUGH THE LWR MS VLY TOWARD THE TN VLY. USED LOW TO MEDIUM CHC POPS FOR WED NIGHT THROUGH THU NIGHT AS S/W TROF DIVES SE THRU THE GREAT LAKES INTO THE MIDDLE ATLANTIC STATES WITH SFC WAVE AND CD FNT BUILDING ACROSS THE FA DURING THIS PERIOD. FRONT SHIFTS SE TO THE GULF AND ATLANTIC COASTAL PLAIN LEAVING MUCH OF THE FA DRY ON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 84 60 78 / 20 60 60 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 81 58 73 / 20 60 70 20 OAK RIDGE, TN 63 81 58 73 / 20 60 70 20 TRI CITIES AIRPORT, TN 58 81 56 70 / 30 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG
Hazardous weather outlook, May 13, 5:50 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT FRI MAY 13 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-131100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 550 AM EDT (450 AM CDT) FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT. THIS WILL SOLAR HEATING TO FIRE UP A FEW THUNDERSTORMS, ESPECIALLY ALONG RIDGES AND IN THE MOUNTAINS. SOME WILL LINGER INTO THE NIGHT. MOVEMENT OF THE STORMS WILL BE PRETTY SLOW, AND SO SOME BRIEF HEAVY RAIN MAY OCCUR WITH STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE ACTIVITY WILL BE LATE IN THE DAY DURING THE TIME OF MAXIMUM HEATING SO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE COLD FRONT WILL MOVE EAST OF THE APPALACHIAN MOUNTAINS EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB
In the hours before
Local storm report, May 13, 7:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CHURCH HILL 36.53N 82.71W
05/13/2005 0.75 INCH HAWKINS TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED AT CHURCH HILL BY TRAINED
SPOTTER.
0610 PM HAIL KINGSPORT 36.53N 82.56W
05/13/2005 0.75 INCH SULLIVAN TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED NEAR KINGSPORT BY TRAINED
SPOTTER.
0610 PM HAIL KINGSPORT 36.53N 82.56W
05/13/2005 0.75 INCH SULLIVAN TN TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN THE CITY OF KINGSPORT BY
TRAINED SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 32 min |
| May 13, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 32 min |
| May 13, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 61 min |
| May 13, 6:06 PM EDT | Flash Flood Warning | MRX | Russell | 114 min |
| May 13, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 31 min |
| May 13, 7:53 PM EDT | Flash Flood Warning | MRX | Russell | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.